Intravenous antibiotics and photosensitivity

Intravenous antibiotics and photosensitivity

Are there any contraindications to sunbathing during intravenous antibiotic treatments? If so, what are the risks?

There are in fact a number of medications that make skin photosensitive (sensitive to light), resulting in inflammation (swelling, redness and a burning sensation) following exposure to the sun. This is because certain medications are deposited in the skin after they are absorbed, and with sufficient exposure to sunlight there is a physicochemical reaction causing inflammation, as in sunburns. Antibiotics are one of these medications. However, it is not the way the antibiotics are administered (orally or intravenously), but rather the type of antibiotic used which causes a photosensitive reaction. Antibiotics known to be photosensitizers are in the tetracycline family (including doxycycline and minocycline) and sulfonamide family (found in Bactrim). The quinolone family, which includes ciprofloxacin, may also bring about photosensitive reactions. Intravenous antibiotics used to treat respiratory infections in people with cystic fibrosis are usually not implicated, with the exception of Bactrim (trimethoprim-sulfamethoxazole), which is usually taken orally, and sometimes intravenously.

Among other drugs that cause photosensitivity are certain diuretics, oral hypoglycemic agents (used in the treatment of diabetes) and anti-inflammatories, to name medications used only occasionally to treat people with cystic fibrosis. Some drugs used for psychological disorders (depression, psychosis) are also known photosensitizers. To sum up, whenever you take medication that is a potential photosensitizer, protect yourself against the sun by wearing appropriate clothing and using an adequate sun block.

Partager :